Kansas, 2007

Damaging Wind in Kansas, August 22, 2007

August 22, 2007 · NWS EAX · 1 event in 1 county or zone

A severe thunderstorm caused wind damage in northern Johnson county 8/22/2007.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A severe thunderstorm caused wind damage in northern Johnson county 8/22/2007.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 22, 3:00 PM CST, 20 minutes earlier.

Area forecast discussion, Aug 22, 3:00 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
400 PM CDT WED AUG 22 2007

.DISCUSSION...

CONVECTIVE THREAT IS THE PRIMARY CONCERN FOR THE NEXT COUPLE OF
DAYS. MODELS CONTINUE TO ADVANCE WEAK SHORTWAVES ACROSS THE NORTHERN
AND CENTRAL PLAINS THROUGH FRIDAY AS THE BROAD UPPER TROUGH OVER THE
WESTERN US ADVANCES EAST INTO THE CENTRAL PLAINS ON FRIDAY. KEY TO
FORECAST HINGES UPON THE ATTENDANT FRONT WHICH ACCOMPANIES THE
TROUGH. CONVECTIVE FEEDBACK ACROSS NEBRASKA THROUGH THURSDAY MAKES
CONFIDENCE IN THE FRONTAL POSITION QUITE LOW. FRONTAL POSITION WILL
BE BASICALLY DRIVEN BY CONVECTIVE DEVELOPMENT.

ALTHOUGH CONVECTIVE DEVELOPMENT IN NEBRASKA AND IOWA WILL DRIVE THE
FRONT SLOWLY SOUTH THROUGH TIME...PREFER A LOWER FRONTAL MOVEMENT
THURSDAY NIGHT AND FRIDAY. THE APPROACH OF THE UPPER TROUGH FAVORS A
SLOW MOVEMENT OF THE FRONT ON FRIDAY. BEST ESTIMATED TIMING OF THE
FRONT WOULD BE NEAR THE I-70 CORRIDOR FRIDAY AFTN.

IN THE SHORT TERM...WIDELY SCATTERED AIR MASS SHOWERS AND
THUNDERSTORMS WERE DEVELOPING THIS AFTN OVER MO AS A DECAYING MCV
ROLLS NE INTO WRN MO. CAP IS CONSIDERABLY WEAKER OVER THE CWA WITH
THE ONLY PSBL EXCEPTION BEING THE NW CORNER. GFS INDICATES A
STRENGTHENING CAP BY LATE THIS AFTN OVER FAR NWRN MO. THIS REFLECTED
BY THE LACK OF SIGNIFICANT THUNDERSTORM DEVELOPMENT NR THE OUTFLOW
BOUNDARY NR THE NEB/MO BDR. THE AIR MASS ACTIVITY HAS BEEN STRONG
LATE THIS AFTN WITH ISOLATED SVR. STG INSTABILITY COMBINED WITH WEAK
SHEAR HAS LEAD TO PULSE SVR WITH MARGINALLY SVR HAIL. THE PULSE AIR
MASS STORMS WILL DIMINISH THIS EVENING.

OTHERWISE...THE OUTFLOW BOUNDARY NR THE BDR WILL GRADUALLY BECOME
STATIONARY ALONG THE IA AND MO BDR THIS EVENING...BEFORE DRIFTING
SLOWLY NORTH WITH THE AID OF A 40-50KT LLJ. THE STRONG LLJ WILL
ENHANCE ISENTROPIC LIFT ON THE 310K ALONG AND NORTH OF THE BOUNDARY
IN NEBRASKA AND IOWA TONIGHT. THE CONVECTION WILL LIKELY ONCE AGAIN DEVELOP
INTO AN MCS WITH CORFIDI VECTORS SHOWING A POSSIBLE SLOW SOUTHEAST
DRIFT TO THE COMPLEX. THEREFORE...WILL HOLD A CHANCE OF
THUNDERSTORMS ACROSS NRN MO TONIGHT. ALSO CANNOT RULE OUT ELEVATED
DEVELOPMENT ACROSS FAR NRN MO DUE TO ISENTROPIC LIFT. WEAK SHEAR AND
CAPE FALLING FROM 2500 J/KG TO 1500 J/KG LATE TONIGHT SHOULD
PRECLUDE SIGNIFICANT SVR DEVELOPMENT.

THE EXTENT OF CONVECTIVE DEVELOPMENT TNGT TO OUR NORTH WILL DICTATE
HOW FAR SOUTH THE BOUNDARY WILL PUSH ON THURSDAY. A THUNDERSTORM
OUTFLOW BOUNDARY WILL LIKELY PUSH INTO EXTREME NWRN MO THURSDAY
MORNING...BEFORE BECOMING STATIONARY DURING THE AFTN DUE TO PRESSURE
FALLS IN WRN KANSAS ASSOCIATED WITH THE APPROACH OF THE UPPER
TROUGH.

THE BOUNDARY WILL PRODUCE SCATTERED THUNDERSTORMS IN NRN MO THURSDAY
AFTN AS THE CAP IS RELATIVELY WEAK WITH MODERATE TO STG INSTABILITY.
SEVERE THUNDERSTORMS ARE POSSIBLE...ESPECIALLY IN NWRN MO WHERE
SFC-6KM SHEAR INCREASES TO BETWEEN 20-30 KNOTS. THE PRIMARY SEVERE
WEATHER THREAT WILL BE DAMAGING WINDS AND HAIL.

THE BOUNDARY IS EXPECTED TO MOVE LITTLE THROUGH THE NIGHT...AND
GENERALLY BE RESTRICTED TO AREAS NORTH OF I-70. ISENTROPIC LIFT
NORTH OF THE BOUNDARY WILL PROVIDE FOR A SIGNIFICANT THREAT OF
CONVECTION. ANOTHER MCS IS EXPECTED TO DEVELOP LATE THURSDAY NIGHT
ACROSS NWRN MO WITH CONVECTION GRADUALLY SPREADING SOUTHEAST ALONG
THE COLD FRONT ON FRIDAY. CONVECTIVE OUTFLOW ALONG WITH CLOUD COVER
WILL HAVE A MAJOR ROLE IN THE STRENGTH AND PLACEMENT OF THE
CONVECTION. THE GREATEST RISK OF SIGNIFICANT SVR CONVECTION IS ALONG
AND SOUTH OF INTERSTATE 70. A FEW HOURS OF CONVECTIVE TRAINING IS
POSSIBLE ALONG THE FRONTAL BOUNDARY DURING THE AFTN AND EVENING
HOURS ON FRIDAY. AS A RESULT...LOCALLY HEAVY RAINFALL IS POSSIBLE.

THE CONVECTION WILL ADVANCE SE FRIDAY NIGHT AND CLR THE CWA BY
SATURDAY MORNING.

DB

FOR THE LAST HALF OF THE FORECAST THE SOUTHWESTERLY FLOW THAT IS
KEEPING WARM TEMPERATURES IN PLACE ACROSS THE CENTRAL PLAINS WILL
GIVE WAY TO A MORE ZONAL FLOW...AT LEAST FOR THE WEEKEND. THIS
INDICATES A PLEASANT RETURN TO SEASONALLY WARM TEMPERATURES FOR THE
UPCOMING WEEKEND WITH TEMPERATURES PRIMARILY RANGING THROUGH THE 80S
TO AROUND 90. THESE SEASONAL TEMPERATURES WILL TRY TO HANG ON INTO
NEXT WORK WEEK..BUT WILL HAVE A DIFFICULT TIME..BECAUSE AS THE WEEK
WARES ON AS A SHALLOW TROUGH OVER THE WEST COAST...AND SOME
TRANSITORY SHORTWAVES...INDUCE A RETURN OF THE SOUTHWEST FLOW ACROSS
THE REGION. THE FASTER MOVING SHORTWAVES IN THE WESTERLY FLOW ACROSS
THE NORTHERN STATES WILL INDUCE THE FORMATION OF A FRONT ACROSS THE
NORTHERN PLAINS BY EARLY NEXT WORK WEEK. THIS FRONT IS PROGGED BY
BOTH THE GFS AND ECMWF TO WORK ITS WAY SOUTH SLOWLY INTO THE CENTRAL
PLAINS. LATEST GFS RUN HAVE CONVERGED TOWARDS THE SOLUTION OFFERED
BY THE ECMWF...WHICH DEPICTS A SLOWER PROGRESSION OF THE FRONT INTO
THE CENTRAL PLAINS AFTER FRONTOGENESIS. HOWEVER...BOTH SOLUTION
INDICATE THAT PRECIPITATION MAY ACCOMPANY THE FRONT AS IT SWEEP IN
LATE TUESDAY NIGHT OR WEDNESDAY. MOISTURE SHOULD BE IN PLACE ACROSS
THE REGION...AND ANY LITTLE WAVE ALONG THE FRONTAL BOUNDARY COULD
SET OFF SOME STORMS. ADDED SOME CHANCE POPS INTO FAR NORTHERN
MISSOURI FOR TUESDAY NIGHT AS A RESULT.

CUTTER

&&

AVIATION...

FOR THE 18Z TAFS...GUSTY SOUTHWEST WINDS 15-20KTS AND GUSTS 25-30KTS
EXPECTED THROUGH THIS AFTN WITH SCT AFTN CU. VFR CONDITIONS EXPECTED
DURING THE FORECAST PERIOD EXCEPT FOR ISOLATED THUNDERSTORMS BTWN
21-01Z WITH LLWS AGAIN FROM 09-14Z LATE TONIGHT AND EARLY THURSDAY.

DB

EAX WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Aug 22, 3:00 PM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
400 PM CDT WED AUG 22 2007

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-231815-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
400 PM CDT WED AUG 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

THUNDERSTORMS HAVE DEVELOPED ACROSS EXTREME SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA LATE THIS AFTERNOON...ALONG A THUNDERSTORM OUTFLOW BOUNDARY
WHICH IS PROGRESSING VERY SLOWLY SOUTH. THUNDERSTORMS MAY DEVELOP
ALONG THIS BOUNDARY THROUGH THIS EVENING NORTH OF A LINE FROM MOUND
CITY MISSOURI TO MARYVILLE. AN ISOLATED SEVERE THUNDERSTORM IS
POSSIBLE WITH THIS ACTIVITY THROUGH EARLY THIS EVENING WITH DAMAGING
WINDS AND ONE INCH HAIL THE PRIMARY THREATS. ELSEWHERE...ISOLATED TO
WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING. AN
ISOLATED STORM MAY PRODUCE LARGE HAIL AND DAMAGING WINDS THROUGH
EARLY THIS EVENING.

THE RISK OF THUNDERSTORMS WILL CONTINUE THROUGH THE NIGHT ACROSS FAR
NORTHERN MISSOURI...GENERALLY NORTH OF A LINE FROM MOUND CITY KANSAS
TO BETHANY TO LANCASTER. THE STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL INCREASE OVER NORTHERN MISSOURI THURSDAY
AFTERNOON AS A FRONTAL BOUNDARY SAGS SOUTH TOWARDS THE REGION. THE
AREAS MOST LIKELY TO SEE STORMS ARE AREAS NORTH OF A ST JOSEPH TO
PRINCETON LINE. BY THURSDAY AFTERNOON...BOTH INSTABILITY AND WIND
SHEAR ARE EXPECTED TO INCREASE ACROSS NORTHERN MISSOURI...AND STORMS
THAT FORM WILL HAVE THE CAPABILITY OF PRODUCING LARGE HAIL AND
DAMAGING WINDS. THESE STORMS COULD FORM INTO A THUNDERSTORM COMPLEX
THURSDAY NIGHT AND AFFECT AREAS ALONG AND NORTH OF INTERSTATE 70. THE
RISK OF SEVERE WEATHER WILL DECREASE AFTER SUNSET.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA
FRIDAY AS THE FRONTAL BOUNDARY FINALLY BEGINS TO MAKE BETTER PROGRESS
THROUGH THE AREA. THE SPEED OF THE FRONT IS CRITICAL IN DETERMINING
THE THREAT OF SEVERE WEATHER. AT THE CURRENT TIME...INSTABILITY AND WIND
SHEAR ARE FORECAST TO BE MAXIMIZED DURING PEAK HEATING FRIDAY
AFTERNOON...ALONG AND SOUTH OF INTERSTATE 70. DAMAGING WINDS AND
LARGE HAIL ARE POSSIBLE ACROSS THE ENTIRE AREA...BUT MORE LIKELY
ALONG AND SOUTH OF INTERSTATE 70.

IN ADDITION...SOME AREAS ACROSS THE OUTLOOK AREA MAY EXPERIENCE
SEVERAL ROUNDS OF HEAVY THUNDERSTORMS THROUGH FRIDAY...WHICH COULD
LEAD TO EXCESSIVE RAINFALL AMOUNTS AND LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. SPOTTER
ACTIVATION IS POSSIBLE NORTH OF INTERSTATE 70 THURSDAY OR THURSDAY
NIGHT AND ACROSS THE ENTIRE OUTLOOK AREA ON FRIDAY.

DB

In the hours before

Special weather statement, Aug 22, 2:45 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
345 PM CDT WED AUG 22 2007

MOZ044-222115-
JOHNSON-
345 PM CDT WED AUG 22 2007

...SIGNIFICANT WEATHER ALERT FOR EASTERN JOHNSON COUNTY UNTIL 415 PM
CDT...

AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF WARRENSBURG...MOVING NORTHEAST
AT 25 MPH.

THIS STORM WILL BE NEAR...
  WARRENSBURG BY 350 PM CDT.
  WHITEMAN AIR FORCE BASE BY 405 PM CDT.
  KNOB NOSTER BY 410 PM CDT.

SMALL PEA SIZED HAIL...HEAVY RAIN...DANGEROUS CLOUD TO GROUND
LIGHTNING...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

CUTTER
Special weather statement, Aug 22, 2:54 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
354 PM CDT WED AUG 22 2007

KSZ105-MOZ029-037-222130-
CLAY-JACKSON-JOHNSON-
354 PM CDT WED AUG 22 2007

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN JOHNSON...NORTHWESTERN
JACKSON AND SOUTHWESTERN CLAY COUNTIES UNTIL 430 PM CDT...

AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LEAWOOD...MOVING NORTHEAST AT 35 MPH.

THIS STORM WILL BE NEAR...
  RAYTOWN BY 400 PM CDT.
  KANSAS CITY...NORTH KANSAS CITY AND 6 MILES SOUTHEAST OF KANSAS
  CITY DOWNTOWN ARPT BY 405 PM CDT.
  SUGAR CREEK...INDEPENDENCE AND AVONDALE BY 410 PM CDT.
  CLAYCOMO BY 415 PM CDT.
  COURTNEY...GLENAIRE AND PLEASANT VALLEY BY 420 PM CDT.
  LIBERTY BY 425 PM CDT.

THE TOWNS OF ROELAND PARK...MAYWOOD...RANDOLPH AND BIRMINGHAM ARE
ALSO IN THE PATH OF THIS STORM.

PEA SIZED HAIL...HEAVY RAIN...DANGEROUS CLOUD TO GROUND
LIGHTNING...AND WINDS AROUND 45 MPH ARE EXPECTED WITH THIS STORM.

CUTTER
Local storm report, Aug 22, 3:06 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
406 PM CDT WED AUG 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             5 S KANSAS CITY         39.05N 94.55W
08/22/2007  E0.88 INCH       JACKSON            MO   TRAINED SPOTTER

            NICKEL SIZE HAIL NEAR THE INTERSECTION OF 71ST AND HOLMES

&&

DUX
Local storm report, Aug 22, 3:12 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
412 PM CDT WED AUG 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     HAIL             5 S KANSAS CITY         39.05N 94.55W
08/22/2007  M1.00 INCH       JACKSON            MO   TRAINED SPOTTER

            QUARTER SIZE HAIL NEAR HOLMES AND GREGORY

&&

DUX

The radar

The Pleasant Hill radar (KEAX), 38 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Johnson

When
August 22, 3:20 PM CST
Where
Johnson County, 0.88 mi SE of Mission Hills
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.010, -94.620

Thunderstorm winds gusted to 60 mph, and caused six to eight inch diameter tree limbs to be downed at 63rd Street and State Line Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55397.